Alert archive / Kansas / Tornado Warnings in 2022
Tornado Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this tornado warning at Apr 21, 2022, 8:16 PM CDT for Edwards County, Ford County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2022, 8:16 PM CDT (01:16 UTC)
- Expired
- Apr 21, 2022, 8:38 PM CDT
- In force
- 22 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
Counties Edwards County, KS, Ford County, KS
The radar
The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 6:47 PM CDT | Tornado Watch | SPC | 2 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2182 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1940 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 12.2
The text
As transmitted.
761
WFUS53 KDDC 220116
TORDDC
KSC047-057-220200-
/O.NEW.KDDC.TO.W.0001.220422T0116Z-220422T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Dodge City KS
816 PM CDT Thu Apr 21 2022
The National Weather Service in Dodge City has issued a
* Tornado Warning for...
East central Ford County in southwestern Kansas...
Southwestern Edwards County in south central Kansas...
* Until 900 PM CDT.
* At 816 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Windhorst, moving northeast at 25 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Offerle and Kinsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3772 9965 3796 9952 3789 9934 3773 9950
3773 9956 3770 9956
TIME...MOT...LOC 0116Z 214DEG 21KT 3774 9958
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
TATRO2 follow-up statements
750
WWUS53 KDDC 220128
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
828 PM CDT Thu Apr 21 2022
KSC057-220138-
/O.CAN.KDDC.TO.W.0001.000000T0000Z-220422T0200Z/
Ford KS-
828 PM CDT Thu Apr 21 2022
...THE TORNADO WARNING FOR EAST CENTRAL FORD COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for south central
Kansas.
LAT...LON 3780 9956 3796 9952 3789 9934 3774 9949
3774 9955 3775 9956
TIME...MOT...LOC 0128Z 214DEG 21KT 3780 9953
$$
KSC047-220200-
/O.CON.KDDC.TO.W.0001.000000T0000Z-220422T0200Z/
Edwards KS-
828 PM CDT Thu Apr 21 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN EDWARDS COUNTY...
At 828 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Windhorst, moving northeast at 25 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Kinsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3780 9956 3796 9952 3789 9934 3774 9949
3774 9955 3775 9956
TIME...MOT...LOC 0128Z 214DEG 21KT 3780 9953
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
TATRO206
WWUS53 KDDC 220138
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
838 PM CDT Thu Apr 21 2022
KSC047-220148-
/O.CAN.KDDC.TO.W.0001.000000T0000Z-220422T0200Z/
Edwards KS-
838 PM CDT Thu Apr 21 2022
...THE TORNADO WARNING FOR SOUTHWESTERN EDWARDS COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for south central
Kansas.
LAT...LON 3780 9956 3796 9952 3789 9934 3774 9949
3774 9955 3775 9956
TIME...MOT...LOC 0137Z 214DEG 21KT 3785 9949
$$
TATROWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Apr 21, 5:47 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Apr 21, 5:47 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 547 PM CDT Thu Apr 21 2022 ...Updated aviation section... .SHORT TERM...(This evening through Friday) Issued at 1221 PM CDT Thu Apr 21 2022 17Z obs showing a stratus cloud deck in the central portions of our area from Syracuse to Medicine Lodge continuing to lift northward. A warm front in northwest Oklahoma is also continuing to lift to the north as temperatures have warmed into the 80s near Gage, Oklahoma. Dewpoints have increased into the upper 50s to lower 60s for most of the area. Clouds are already starting to break up along our Oklahoma border counties and it appears we should see temperatures make a run for the lower 80s in these areas. The surface low in the Texas panhandle is continuing to move to the north and east with an associated dryline also developing. The mid level shortwave is in northeast New Mexico. Tonight...severe threat continues for mainly our southeast counties (Pawnee to Comanche counties on east). The aforementioned low pressure, warm front, and dryline triple point will lift into southwest Kansas around 6 PM. Dewpoints along and north of the front should be in the mid 60s so moisture will be plentiful. Bulk shear values of greater than 40 kts and CAPE values over 2000 along with sickle shaped hodograph soundings will provide an environment of some isolated supercell thunderstorm potential. Main threat will be hail with hail size of baseball possible. Tornado threat is lesser but any storm that develops on the warm front will have the greatest potential of a tornado and this would be in the 8-10 pm timeframe as the low level jet moves in. Once the storm get off the warm front they should become elevated in nature and the tornado threat will decrease. There is still a chance the cap could hold and the thunderstorm chances will be kept at bay however latest runs have shown some cooling in the mid-levels (previous forecast +9 C at 700 mb, now showing 7-8 C) and the clearing skies coming in quicker would provide more instability. Overall not a wide spread event, but whoever gets the supercell will see impacts. Friday the attention turns to the wind and fire threats. A tight pressure gradient from an approaching trough in the Rockies will keep the winds gusty out of the south all day with stronger winds as we continue into the afternoon. Wind speeds of 25-40 mph sustained with gusts over 50 mph look likely especially as you get farther west into the state. As a result blowing dust is in the forecast. Fire weather is more iffy as it looks like the moisture from today/tonight should hang around most of the area and the dryline will be more into eastern Colorado/New Mexico. Models have been showing a brief nosing of drier air mainly in Hamilton county for a few hours before the moisture returns. Storm chances during the day look to be minimal as there should be a strong cap in place with the warm mid levels ahead of the approaching 700 mb shortwave. Highs will reach into the upper 80s to low 90s. .LONG TERM...(Friday night through Thursday) Issued at 207 PM CDT Thu Apr 21 2022 Main focus of the long term will be the severe threat for Friday night. Short and medium time models are showing the potential of initiation either due to the dry line or the cold front after 00Z with the cold front initiation more after 06Z. With the approaching shortwave coming in from the Rockies and the low level jet increasing to 65 knots a squall line will look to develop and move east. Primary threat will be strong winds with the storms along with the fact the environment itself will have strong winds. Also of note due to the dry fuels and perhaps limited rainfall with the initiation of the storms there could be some lightning induced fire risk especially for areas along the Colorado border. The storms should be exiting the region by sunrise Saturday morning as the shortwave trough progresses into central Kansas. Overall the rest of the weekend should be quiet with highs on Saturday in the 70s and 80s with southwest winds. A cold front will move through Saturday night and with winds shifting to the north and cold air advection on Sunday highs will be in the 60s. A second cold front looks to push through on Monday with another longwave trough ejecting from the Rockies keeping the cooler air in place with highs in the mid 60s. Mid week we should start to see a warming trend with the next potential of rain/storms Wednesday night. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 538 PM CDT Thu Apr 21 2022 Low level stratus will continue around the HYS terminal overnight leading to MVFR to IFR conditions. VFR conditions are expected elsewhere with mostly clear skies. Winds will start out from the east, shifting to the south by sunrise tomorrow. Breezy winds are expected overnight, gusting to over 20 knots by midnight with LLWS expected through the night. && .FIRE WEATHER... Issued at 215 PM CDT Thu Apr 21 2022 Fire weather concerns continue for Friday. Overall winds across the whole area will be south at 25-40 mph with higher gusts...however we should have significantly higher moisture in the air to keep the fire weather concerns tampered a bit. The biggest question in the forecast is how far east the dryline will go into western Kansas. For now it looks like potentially Hamilton and Stanton counties could see a few hours worth of drier air for the humidity values to fall to near 15%. Another concern is if any storms develop along the dryline after 5 pm there could be lightning induced fires given the initial storms won't have much rain and the already dry fuels in the area along with the surface winds continuing to stay gusty. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 90 57 78 / 20 10 70 0 GCK 60 91 51 75 / 0 10 70 0 EHA 58 92 51 76 / 0 20 30 0 LBL 62 91 53 77 / 0 10 60 0 HYS 62 90 59 77 / 30 10 70 10 P28 66 89 64 84 / 20 10 50 20 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning from noon CDT /11 AM MDT/ Friday to 1 AM CDT /midnight MDT/ Saturday for KSZ030-043>045-061>064-074>078- 084>088. High Wind Watch from Friday afternoon through late Friday night for KSZ031-046-065-066-079>081-089-090. Fire Weather Watch from Friday afternoon through Friday evening for KSZ061-074-084. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Hovorka_42 FIRE WEATHER...Tatro
Hazardous weather outlook, Apr 21, 1:40 PM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 140 PM CDT Thu Apr 21 2022 KSZ030-031-043>046-061>066-074>081-084>090-221845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 140 PM CDT Thu Apr 21 2022 /1240 PM MDT Thu Apr 21 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Tonight. Day 1 Discussion ---------------- A conditional risk of severe weather is possible tonight mainly for areas east of Dodge City and south of Hays. A warm front will lift into south central Kansas during the late afternoon and with the moisture and wind profiles there could be an isolated supercell storm develop after 6 PM. Primary risk could be hail larger than 2 inches in diameter and a narrow window for a tornado threat along the warm front. The activity should quickly move out of the area and the risk will be over with by 10 PM. Day 1 Hazards ------------- * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Friday through Tuesday. Days 2-7 Hazards ---------------- * Friday - Fire weather: Elevated risk * Saturday - Fire weather: Elevated risk * Sunday - Fire weather: Elevated risk * Monday - Excessive cold: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Tuesday - Excessive cold: Elevated risk - Non thunderstorm wind: Limited risk * Wednesday - Excessive cold: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 pm and 10 pm for Pawnee, Edwards, Kiowa, Comanche, Barber, Stafford, and Pratt counties. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
In the hours before
Special weather statement, Apr 21, 7:11 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
711 PM CDT Thu Apr 21 2022
KSZ045-046-065-220045-
Rush KS-Pawnee KS-Ness KS-
711 PM CDT Thu Apr 21 2022
...A strong thunderstorm will impact portions of southeastern Ness,
northwestern Pawnee and western Rush Counties through 745 PM CDT...
At 710 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Bazine, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Alexander around 720 PM CDT.
Nekoma around 725 PM CDT.
Other locations in the path of this storm include Rush Center,
Hargrave, La Crosse and Liebenthal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for central,
south central and west central Kansas.
&&
LAT...LON 3857 9917 3827 9957 3832 9973 3869 9958
3870 9931
TIME...MOT...LOC 0010Z 227DEG 38KT 3835 9961
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TATROSpecial weather statement, Apr 21, 7:12 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
712 PM CDT Thu Apr 21 2022
KSZ078>080-220045-
Kiowa KS-Edwards KS-Ford KS-
712 PM CDT Thu Apr 21 2022
...A strong thunderstorm will impact portions of southeastern Ford,
northwestern Kiowa and southern Edwards Counties through 745 PM
CDT...
At 712 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Bucklin, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kinsley and Centerview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for south central
and southwestern Kansas.
&&
LAT...LON 3747 9958 3764 9973 3799 9944 3785 9910
TIME...MOT...LOC 0012Z 227DEG 38KT 3765 9960
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TATROLocal storm report, Apr 21, 7:37 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
737 PM CDT THU APR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 1 SE WINDHORST 37.77N 99.63W
04/21/2022 E1.50 INCH FORD KS STORM CHASER
&&
MRLocal storm report, Apr 21, 7:39 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT THU APR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL 1 S WINDHORST 37.77N 99.64W
04/21/2022 E1.75 INCH FORD KS STORM CHASER
&&
MRLocal storm report, Apr 21, 7:55 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
755 PM CDT THU APR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL 7 ENE FORD 37.67N 99.64W
04/21/2022 E2.00 INCH FORD KS NWS EMPLOYEE
&&
MRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:11 PM CDT | Special Weather Statement | DDC | Rush | 34 min |
| Apr 21, 7:12 PM CDT | Special Weather Statement | DDC | Edwards | 33 min |
| Apr 21, 7:15 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 45 min |
| Apr 21, 7:20 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 40 min |
| Apr 21, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa, Pawnee | 50 min |
| Apr 21, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 48 min |
| Apr 21, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 38 min |
| Apr 21, 8:39 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 12 min |
| Apr 21, 9:00 PM CDT | Special Weather Statement | DDC | Edwards | 30 min |
| Apr 22, 2:39 AM CDT | Red Flag Warning | DDC | Hamilton, Morton, Stanton | 18 hr |
| Apr 22, 12:41 PM CDT | Fire Weather Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 13 hr |
| Apr 22, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 47 min |
| Apr 22, 5:54 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton | 37 min |
| Apr 22, 6:09 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 51 min |
| Apr 22, 6:15 PM CDT | Special Weather Statement | DDC | Kearny | 45 min |
| Apr 22, 6:30 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 30 min |
| Apr 22, 6:32 PM CDT | Special Weather Statement | DDC | Kearny | 43 min |
| Apr 22, 6:46 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 44 min |
| Apr 22, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Morton, Stanton, Stevens | 49 min |
Nearby
Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.